Hi, Welcome!

The community is a safe space for people living with and connected to arthritis to ask questions and share experiences. Get started by registering here and posting your first comment or question!

Sign In with a Versus Arthritis account

Steroid induced depression

Bovey1Bovey1 Posts: 14
edited 27. Sep 2015, 11:35 in Living with Arthritis archive
I had a steroid injection ( intramuscular for body wide pain) at the beginning of the month. I have ankylosing spondylitis. A few days later my mood plummeted. It just got worse to point of suicidal. Thanks to a good friend ( psychiatric nurse) I contacted my GP and got help. Know one can tell me how long the steroid will affect me like this. Does anyone know? Has anyone had a similar reaction?

Comments

  • frogmortonfrogmorton Posts: 26,168 ✭✭✭
    edited 30. Nov -1, 00:00
    Bovey1

    I know it's not the same, but my youngest daughter (17) is fighting leukaemia and has to have dex every month for 5 days.

    It really, really affects her mood and she becomes so tearful.

    Thing is the positive effects are essential in her case and I hope were physically beneficial to you?

    I am so very glad you have such a good friend who spotted what was going on. Have you/Dr decided it would be unwise for you to have steroids in future???

    I hope you are ok now

    Love

    Toni xx
    Love

    Toni xxx
  • stickywicketstickywicket Posts: 25,993 ✭✭✭
    edited 30. Nov -1, 00:00
    That sounds awful, Bovey1. I've never experienced anything like it. I respond well to steroids so they lighten my mood as they ease the symptoms.

    It's lucky that your friend was so on the ball.

    Have you ever suffered from depression before?

    I would be prescribing myself lots of everything I love for the immediate future.

    The good thing is that you know this 'externally induced' and not the real you.

    Has it helped the arthritis?
    “There is always a well-known solution to every human problem - neat, plausible, and wrong.” H.L. Mencken
  • dreamdaisydreamdaisy Posts: 31,567 ✭✭✭
    edited 30. Nov -1, 00:00
    I've had numerous steroid injections, in addition to not affecting the arthritis they didn't affect my mood either. This cannot be easy for you so yes, please contact your GP. I know that high doses of tablet steroids can affect one's mood, I don't know what the usual dose of the injections is - that might be worth finding out. Please let us know how you get on. DD
    Have you got the despatches? No, I always walk like this. Eddie Braben
  • Bovey1Bovey1 Posts: 14
    edited 30. Nov -1, 00:00
    Thanks everyone. Apparently it will take weeks to get out of my system. Never to be given them again. Still feel bad. Now it appears I may have crohns as well. Life is a bundle of fun. I owe my life to my friend, no exaggeration.
  • stickywicketstickywicket Posts: 25,993 ✭✭✭
    edited 30. Nov -1, 00:00
    Your friend has really been your lifeline. Good that she was so clued up and also good that at least steps have been taken to ensure it doesn't happen again.

    I do hope you don't also have Crohns to contend with. Fingers crossed on that one.

    At least now you know the source of your depression. It's the steroids. It's not the real you. Just as steroids can sometimes only help briefly, I hope yours only lower your mood briefly. Take care now.
    “There is always a well-known solution to every human problem - neat, plausible, and wrong.” H.L. Mencken
Sign In or Register to comment.